Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS New York, NY

August 14, 1999Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 14, 1999, 6:05 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1999, 6:05 PM EDT (22:05 UTC)
Expired
Aug 14, 1999, 7:00 PM EDT
In force
55 min
Issued by
NWS New York, NY
Area
Whole counties

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 142208 RRA
SVRNYC
CTC001-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
605 PM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAIRFIELD COUNTY IN CONNECTICUT
  THIS INCLUDES THE CITIES OF...DANBURY...TRUMBULL

* UNTIL 700 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF DANBURY...OR ABOUT 4 MILES
  EAST OF MAHOPAC...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF RIDGEFIELD AT 630 PM EDT
  OVER DANBURY AT 635 PM EDT
  OVER BETHEL AT 645 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

.END/STALKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT SAT AUG 14 1999

NGM ONLY GUIDANCE PLUS AFOS PROBLEMS. COLD FRONT OVER WESTERN
PENNSYLVANIA WILL REACH THE COAST LATE TONIGHT AND MOVE SLOWLY EAST
OF THE AREA ON SUNDAY. SHOWERS AND TSTMS SHOULD MOVE ACROSS THE AREA
THIS EVENING AND TONIGHT AND LINGER ON SUNDAY AS THE FRONT WILL BE
SLOW TO CLEAR THE AREA. SOME SEVERE TSTMS ARE POSSIBLE INTO EARLY
TONIGHT WITH STRONG WINDS AND HAIL. DRIER AIR WILL MOVE IN SUNDAY
NIGHT AND MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
TEMPERATURES WILL BE CLOSE TO SEASONAL LEVELS OVER THE NEXT FEW
DAYS. WILL KEEP SCA IN EFFECT AS WINDS WILL CONTINUE RATHER STRONG
THIS EVENING.

.NYC/OKX...SCA ALL WTRS...ANZ330-335-338-350-353-355.
SEVERE TSTM WATCH IN EFFECT FOR NEW JERSEY ZONES 2>6-11...NEW YORK
ZONES 72>77.

In the hours before

Local storm report, Aug 14, 4:07 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    MONTGOMERY                NY   WIND DAMAGE
08/14/99   ORANGE                         WIND DAMAGE - TREES DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:29 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region61 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.